When patients are administered ESA's during their dialysis visits it increases the bodies demand for iron, as it as precursor in the production of Red Blood Cells (RBC's). Also, the process of dialysis reduces the amount of iron in the blood stream. To treat the low levels of iron in the blood stream, patients are given Intravascular (IV) Iron at the same time ESA's are given to start the production of RBC's. Since the levels of Iron are deficient, the clinicians have to administer higher doses of ESA's and this process is repeated several times throughout the month until Hemaglobin/Hematocrit levels increase and can sometime take several months.
Unfortunately, this repeated use of giving ESA's along with IV Iron supplements can cause the body to react in an unfavorable manner for the patient. The bodies reticuloendothelial system isolates the IV iron in the liver and releases a chemical called hepcidin, which blocks the release of the iron that is bound to the liver. This buildup of iron in the liver is not a benign event, it can lead to toxicity and not to mention leads to hypoxia (decreased oxygen being delivered) to organs, tissues, and cells; due to the decreased production of RBC's. When the patient returns to the dialysis center, labs are redrawn, pt is given more ESA's along with IV Iron supplements and the cycle continues until liver toxicity occurs, pt becomes hypoxic at the cellular level or if its the one day a week that the doctor actually shows up to the dialysis center to check up on the patient.
The severe danger is that at some point the body reaches its breaking point and with excess amount of ESA's on board it starts increasing the production of RBC's leading to a high hemaglobin level, far in the excess of the safe range. This leads to strokes, Heart attacks, Pulmonary Embolism, Deep vein thrombosis, etc.